Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 12, NWS Wilmington, NC

September 15, 1999New Hanover County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 15, 1999, 3:07 PM EDT for New Hanover County, North Carolina. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 15, 1999, 3:07 PM EDT (19:07 UTC)
Expired
Sep 15, 1999, 3:40 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County New Hanover County, NC

The radar

The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:20 PM EDTTornado F0Murraysville, NCReported by Emergency Management, associated with a rainband from Hurricane Floyd. No apparent damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 10:00 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 151909 RRA
TORILM
NCC129-151940-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT WED SEP 15 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 340 PM EDT

* AT 306 PM EDT... DOPPLER RADAR INDICATED A TORNADO 12 MILES EAST
  OF WILMINGTON OR 3 MILES SOUTH OF PORTERS NECK... MOVING
  NORTHWEST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
        PORTERS NECK            AT 308 PM EDT
        WRIGHTSVILLE BEACH      AT 308 PM EDT
        OGDEN                   AT 310 PM EDT
        MURRAYVILLE             AT 315 PM EDT
        CASTLE HAYNE        J    AT 320 PM EDT

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 15, 2:15 PM EDT, 52 minutes earlier.

Area forecast discussion, Sep 15, 2:15 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT WED SEP 15 1999

NGM HAS BEST HANDLE ON FLOYD OF 12Z SYNOPTIC MODELS...WITH TRACK AND
TIMING VERY CLOSE TO CURRENT NHC FCST. LATEST TRACKING ON STLT
INDICATES MOVEMENT OF 350 DEGS AT 14 KTS...AND WITH EXPECTED TURN TO
N WOULD NOT BE SURPRISED TO SEE LANDFALL MORE NEAR CAPE FEAR THAN
MYRTLE BEACH. HOWEVER...12Z HRCN GDNC CONSENSUS CONTS TO BE WITH
CURRENT FCST TRACK.

WILL UPGRADE HIGH WIND WATCH TO WARNING AND WILL POST THROUGH
THURSDAY ALTHOUGH WINDS MAY DIMINISH EARLY IN AFTN IF FASTER NGM IS
CORRECT. HURRICANE WARNING AND FLOOD WATCH CONT AS POSTED.

WILL END PCPN AND DIMINISH WINDS FROM SW TO NE OVER AREA LATE THU
INTO THU EVE. WILL GO PT CLDY FOR FRI AND LET LATER SHIFTS ADJUST AS
NEEDED. WILL GENERALLY FOLLOW NGM FOR TEMPS.

CWF: STATUS QUO...WINDS AND SEAS DIMINISHING THU NIGHT AND FRI.

.MHX...HURRICANE WARNING ENTIRE COAST.
       FLOOD WATCH EXCEPT FOR OUTER BANKS.
       INLAND HIGH WIND WARNING FOR HURRICANE FORCE WINDS TONIGHT
       AND THURSDAY FOR CSTL PLAINS.

JBM

In the hours before

Local storm report, Sep 15, 11:55 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1155 AM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED BY PUBLIC.
                                          NO APPARENT DAMAGE.

1030 AM    7 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED IN VARIOUS STAGES
                                          VIA NEW HANOVER SD. SITED
                                          MOVING ACROSS CAPE FEAR
                                          RIVER. NO DAMAGE.

DCH
Local storm report, Sep 15, 11:55 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
1155 AM EDT WED SEP 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    5 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED BY PUBLIC.
                                          NO APPARENT DAMAGE.

1030 AM    7 MI S WILMINGTON         NC   TORNADO
09/15/99   NEW HANOVER                    TORNADO AND FUNNEL CLOUD
                                          OBSERVED IN VARIOUS STAGES
                                          VIA NEW HANOVER SD. SITED
                                          MOVING ACROSS CAPE FEAR
                                          RIVER. NO DAMAGE.

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 4:27 AM EDTFlash Flood WarningILMNew Hanover3 hr
Sep 15, 7:25 AM EDTTornado WarningILMPender20 min
Sep 15, 8:23 AM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender6 hr
Sep 15, 10:16 AM EDTTornado WarningILMBrunswick, New Hanover29 min
Sep 15, 2:35 PM EDTFlash Flood WarningILMBrunswick, New Hanover, Pender5 hr
Sep 15, 2:35 PM EDTFlash Flood WarningILMBladen, Columbus5 hr
Sep 15, 2:42 PM EDTTornado WarningILMBrunswick, New Hanover33 min
Sep 15, 3:23 PM EDTSevere Thunderstorm WarningILMBrunswick, Columbus22 min
Sep 15, 3:23 PM EDTTornado WarningILMBrunswick22 min
Sep 15, 7:45 PM EDTFlash Flood WarningILMColumbus, Robeson6 hr
Sep 15, 7:45 PM EDTFlash Flood WarningILMBladen, Brunswick, New Hanover, Pender6 hr

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.